vomiting or diarrhoea whilst taking oral contraceptive pill

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

If vomiting and/or severe diarrhoea whilst taking the combined oral contraceptive (COC) pill

  • the woman should be advised to take additional precautions (e.g. barrier methods) from the start of the illness and for one week after it ends. If this period extends to the pill-free week then omit this and move straight on to the next pill packet. The woman should continue to take the COC tablets throughout the illness

If vomiting and/or severe diarrhoea whilst taking the oral progestogen-only contraceptive pill (POP)

  • the woman should be advised that additional precautions (e.g. barrier methods) are required for the duration of the illness and for one week after it ends. The woman should be advised to continue taking POP tablets

Reference:

  1. Doctor (March 2005). Ready Reckoner - contraceptive efficacy.

Last reviewed 01/2018